Cure Worse Than the Disease? Toxic Epidermal Necrolysis Fixed Drug Eruption

September 15, 2006

This 18-year-old girl had been taking divalproex for seizure disorder for 2 years. Because she had gained weight while taking this medication, the patient asked for another drug. Her neurologist prescribed lamotrigine. Ten days after starting the new agent, a generalized, painful, pruritic, ery- thematous dermatitis; fever; and sore throat developed.

This 18-year-old girl had been taking divalproex for seizure disorder for 2 years. Because she had gained weight while taking this medication, the patient asked for another drug. Her neurologist prescribed lamotrigine. Ten days after starting the new agent, a generalized, painful, pruritic, ery- thematous dermatitis; fever; and sore throat developed.

The patient was initially treated with a methylprednisolone injection and antihistamines. Within a day, her skin began to blister. She was then moved to a burn unit, and treated with intravenous immunoglobulin therapy. A skin biopsy revealed a subepidermal split.

The clinical picture and biopsy results are consistent with toxic epidermal necrolysis (TEN)--the most severe variant of a group of skin reactions that include Stevens-Johnson syndrome and bullous erythema multiforme. Histopathologic examination is necessary to differentiate the disorders. Mortality associated with TEN ranges from 30% to 40%; septicemia from epithelial loss is the primary cause of death.1

TEN usually occurs in adults. Most cases are drug-induced and usually develop within the first 8 weeks of therapy. The most widely implicated drugs are sulfonamides, anticonvulsants, allopurinol, antiretroviral medications, and corticosteroids.2 The rash is very painful. Frequently affected mucous membranes include the oropharnyx, eyes, and genitalia. Lesions predominate on the torso and face; the scalp is spared.

Treatment consists of removal of the causative agent, intensive fluid and electrolyte management, pain control, and meticulous skin care. Although controversial, the use of intravenous immunoglobulin has been helpful in some cases.3

After intense burn therapy, this patient survived without subsequent complication. She was discharged 2 weeks after admission and given a prescription for levetiracetam. *

(Case and photograph courtesy of Rebecca Galante, MD, of Hammond, Ind.)

An 8-year-old boy was brought to the emergency department with fever, bloody and mucous diarrhea, and abdominal pain. Specimens for stool culture were sent to the laboratory, and therapy with trimethoprim/sulfamethoxazole (TMP/SMX) was initiated. Hours after the first dose was given, the child complained of itching on the lateral aspect of the right thigh. Within the next 2 days, a well-defined, erythematous lesion with a central blister developed. The patient's mother remembered that 2 years earlier, a similar lesion had developed in the same area after the child was given TMP/SMX for a urinary tract infection.

This lesion is characteristic of a fixed drug eruption--an unusual reaction in which a lesion recurs in the same area when the patient is rechallenged by the offending drug. Sulfon- amides, antibiotics, anticonvulsants, analgesics, and anti-inflammatory drugs are most commonly associated with fixed drug eruptions.1,2

The reaction usually develops within hours of taking the drug. After the first exposure, a solitary lesion may appear. After re-exposure to the same drug, new lesions may arise and the recurrent lesion may be larger than the original.3 The most commonly affected areas are the hands, feet, and genitalia; the limbs are more frequently affected than the trunk. Perioral and periorbital lesions may occur. Patients may have mild localized pruritus; systemic symptoms, such as fever, are absent or mild.

A fixed drug eruption may worsen for a few days after the responsible agent is discontinued and then resolve slowly over 1 or more weeks. As the lesion heals, crusting and scaling develop, leaving a persistent, dusky brown discoloration. The hyperpigmentation--which may be more pronounced in persons with brown skin--usually fades over time.

Within 10 days after TMP/SMX was discontinued, this child's lesion resolved, leaving a brownish pigmentation. The child's fever, abdominal pain, and diarrhea were attributed to bacterial gastroenteritis caused by TMP/SMX-resistant Shigella flexneri. He responded quickly to treatment with ciprofloxacin. *

(Case and photographs courtesy of Elias Milgram, MD, of Miami.)

References:

REFERENCES:

1.

Amon RB, Dimond RL. Toxic epidermal necrolysis. Rapid differentiation between staphylococcal- and drug-induced disease.

Arch Dermatol.

1975;111: 1433-1437.

2.

Prendiville J. Stevens-Johnson syndrome and toxic epidermal necrolysis.

Adv Dermatol.

2002;18:151-173.

3.

Schwartz RA. Toxic epidermal necrolysis.

Cutis.

1997;59:123-128.

REFERENCES:

1.

Daoud MS, Schanbacher CF, Dicken CH. Recognizing cutaneous drug eruptions. Reaction patterns provide clues to causes.

Postgrad Med.

1998;104:101-104, 107-108, 114-115.

2.

Stern RS, Wintroub BU. Cutaneous reactions to drugs. In: Freedberg IM, Eisen AZ, Wolff K, et al, eds.

Fitzpatrick's Dermatology in General Medicine.

6th ed. New York: McGraw-Hill; 2003:1633-1642.

3.

Hurwitz S.

Clinical Pediatric Dermatology.

2nd ed. Philadelphia: WB Saunders; 1993:67-68.